Minnesota, 2017

Hail in Minnesota, July 4, 2017

July 4, 2017 · NWS FSD · 4 events in 1 county or zone

A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 5:21 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 4, 5:21 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 428 PM CDT Tue Jul 4 2017

Relatively quiet weather has prevailed today, as the strong upper
trough over the Central Plains inhibited most of the moisture inflow
into the area. Visible satellite imagery shows Cu mid-level clouds
developing this afternoon, ahead of a weak cold front currently over
central SD. With weak dynamic forcing, moisture and capping,
prevailing today, have lowered PoP chances and probability for this
evening. HRRR, ESRL HRRR and the ARW are suggesting isolated
thunderstorms developing along and east of Highway 71 through around
01Z in response of a weak boundary over eastern NE/western Iowa.
Decided to go with isolated storms, and left 15 to 20 % across these
areas.

Tonight will remain mostly dry and warm, with southerly wind flow
prevailing through Wednesday. A cold front will be moving across
central SD into central Minnesota in the evening and overnight
hours. This will only bring isolated to scattered showers and
thunderstorms along and north of Highway 14, followed by activity
spreading eastward into our extreme northeast zones in southwest
Minnesota. Mild low temperatures in the upper 60s are expected
tonight.

A few lingering showers will be possible early Wednesday morning,
mainly over southwest Minnesota, before mostly sunny skies prevail.
It will be even warmer than today, with very warm 850 temperatures
from 20 to 25 C. Southerly surface winds, and dewpoints in the upper
50s and lower 60s along and west of the James River, could bring
highs in the upper 90s to near 100. Highs east of the James River
will generally stay in the upper 80s to lower 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 428 PM CDT Tue Jul 4 2017

A fairly low probability for any convection Wednesday evening, but
still possible that a few boundaries from prior convection could
remain and fester, only under air aloft that is slightly warmer than
today.  Main question heading into Wednesday night will be whether
convection which forms further north and west from the area toward
North Dakota will be able to make a more aggressive turn into
warming layer aloft to brush through southwest MN later in the night
and early morning. Not the strongest LLJ expected, and moisture is
somewhat limited, so no more than a most minor chance at this point
late night and very early morning.

On Thursday, the weak wave in northwest flow moving across northern
Minnesota will drive a frontal boundary southward. This front will
be moving southward into a very warm airmass aloft, and thus should
be largely inert until perhaps late day. Have already adjusted
expected highs to several degrees warmer than blend across many
areas south of I-90, but if temps heat closer to 100 degrees in the
lower Missouri River valley, could be close enough for frontal
forcing to crack the cap and initiate an isolated storm or two.
Plenty of potential instability, so would have to keep watch on
severe potential from very late afternoon into very early evening,
the window during which boundary will be moving across areas
southeast of a KSPW to KYKN line.  In addition to the thunderstorm
concern, there will also be some heat index values that likely
eclipse 100 degrees from KSUX toward KSLB.

Friday and Saturday will be a pleasant day as weak high pressure
ridge settles across the area by late Friday and shifts east on
Saturday. Mixing would favor highs mainly in the 80s, but could see
some upper 70s in southwest MN on Friday, and some near 90 degree
readings in south central SD on Saturday. With drier conditions west
of the James River, should continue to work a larger diurnal range
into forecast until some better rainfall occurs.

Divergence in the longer range models is primarily a question of how
amplified the troughing into the Great Lakes will be through the
weekend, and how much a wave pushing into the western ridge will
flatten the flow.  Subtle differences between the ECWMF and GFS
camps introduce 5-10 degree differences in mixing potential (EC
generally cooler side) and some timing/location differences in
subtle northwest flow waves which bring with each a minor chance for
thunderstorms.  Deeper moisture does appear as if it will be a
challenge through the period, so while much of the temporal and
spatial domain will likely be dry, there is a threat for storms with
any stronger wave that does slide through.  For now, confidence is
low on timing and have not pushed any past lower chance.
Temperatures are also likely to be near to a bit warmer than normal
given the drier conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jul 4 2017

VFR should be the primary category through Wednesday. Thunderstorm
chances in this area will be isolated, and thus not prevalent
enough to put in any particular TAF site at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Chapman
AVIATION...MJ
Hazardous weather outlook, Jul 4, 3:15 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Tue Jul 4 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
415 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across the
area today and tonight. Severe weather is unlikely, though a
stronger storm could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will be warming for Wednesday and Thursday, with
highs in the mid and upper 90s over south central SD, the James
River Valley, and the Missouri River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 4, 5:03 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 S ARTHUR              42.28N 95.35W
07/04/2017  E0.88 INCH       IDA                IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Jul 4, 5:34 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             SUTHERLAND              42.98N 95.49W
07/04/2017  E0.75 INCH       O'BRIEN            IA   TRAINED SPOTTER

&&

AF

The radar

The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jackson

When
July 4, 7:12 PM CST
Where
Jackson County, 7.62 mi S of Spafford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -95.390

Hail, Jackson

When
July 4, 8:00 PM CST
Where
Jackson County, 3.77 mi SSW of Bergen
Measured
1.5 in hail
Reported by
Public
Coordinates
43.730, -95.030

Hail, Jackson

When
July 4, 8:05 PM CST
Where
Jackson County, 2.81 mi S of Bergen
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -94.990

Hail, Jackson

When
July 4, 8:20 PM CST
Where
Jackson County, 3.6 mi SSE of Bergen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.730, -94.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713622, 713623, 713625, 713626.